Thrombosis journal [electronic resource]
washington; seattle; swedish
BACKGROUND: Heparin-induced thrombocytopenia with thrombosis (HITT) is a paradoxical prothrombotic complication of anticoagulant therapy. As many as 3% of patients undergoing cardiac surgery develop clinical HIT presenting as thrombocytopenia with or without thrombosis within 5-10 days of heparin exposure. Thrombotic complications associated with HIT carry a mortality rate of 5-10%.
CASE PRESENTATION: We report a case of atraumatic splenic hemorrhage due to splenic vein thrombosis as the main indicator of HIT following cardiac surgery in a 62-year-old woman. She presented to the emergency department on day nine following coronary artery bypass graft surgery with acute weakness, dizziness, and malaise. Her evaluation in the emergency department found anemia and thrombocytopenia. A coagulation profile revealed a markedly elevated d-dimer. She underwent a computed tomography scan of the chest, abdomen and pelvis for suspected bleed and was found to have splenic vein thrombosis, right atrial filling defects consistent with atrial thrombus and mild to moderate hemoperitoneum. Surgical consultation was obtained due to splenic hemorrhage. Hematology was consulted on post-operative day 10, however, she unfortunately developed left sided weakness concerning for stroke. A magnetic resonance imaging scan of the brain demonstrated infarct involving distribution of the right anterior cerebral artery. A transesophageal echocardiogram demonstrated a large immobile thrombus within the right atrium with a second, mobile thrombus arising from the left tricuspid valve annulus. Due to a 4Ts score of 7 and markedly positive platelet factor 4 (PF4) IgG antibody a serotonin release assay was not performed given the high probability of HIT. She was cautiously treated with bivalirudin and was transitioned to warfarin anticoagulation. In the following days her platelet count recovered and 3 months later a transthoracic echocardiogram revealed solution of the intracardiac thrombi.
CONCLUSIONS: Atraumatic splenic hemorrhage is an unusual presentation of HIT that is reminiscent of the rare bilateral adrenal hemorrhage due to adrenal necrosis that also occurs in HIT. Alternative anticoagulation is the mainstay of therapy for HIT despite hemorrhage, given the underlying acquired hypercoagulability. Despite similarities of the presentation between splenic hemorrhage and bilateral adrenal hemorrhage, splenic hemorrhage is rarely described in the literature. HIT should be considered in patients presenting with thrombocytopenia following cardiac surgery.
Ferry, Joseph; Youssef, Samuel J; Wu, Pierce; and Hegerova, Livia, "Heparin-induced thrombocytopenia presenting as splenic hemorrhage following cardiac surgery: a case report." (2021). Articles, Abstracts, and Reports. 4268.